Alert archive / Georgia / Flash Flood Warnings in 2013

Flash Flood Warning 66, NWS Atlanta, GA

August 7, 2013Dawson County, Lumpkin County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 7, 2013, 2:38 AM EDT for Dawson County, Lumpkin County, Georgia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 2:38 AM EDT (06:38 UTC)
Expired
Aug 7, 2013, 8:45 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Dawson County, GA, Lumpkin County, GA

The radar

The Atlanta radar (KFFC), 128 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:10 AM EDTFLASH FLOOD4 S Dawsonville, GATHE STAGE HEIGHT OF A USGS STREAM GAGE ON THE ETOWAH RIVER AT GEORGIA HIGHWAY 9 SOUTH OF DAWSONVILLE REACHED FLOOD STAGE OF 13 FEET. THE RIVER CREST AT 15.3 FEET AND CAUSED MINOR FLOODING OF RIVER ACCESS ROADS...WOODLANDS AND FIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WGUS52 KFFC 070638
FFWFFC
GAC085-187-071245-
/O.NEW.KFFC.FF.W.0066.130807T0638Z-130807T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 AM EDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DAWSON COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHWESTERN LUMPKIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 845 AM EDT

* AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM AN AREA OF THUNDERSTORMS OVER THE WARNED AREA.
  2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN ESPECIALLY ALONG
  TRIBUTARIES OF THE UPPER ETOWAH RIVER. AN ADDITIONAL INCH OR TWO
  CAN BE EXPECTED AS THE STORMS SLOWLY DRIFT NORTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAHLONEGA
  AND DAWSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS...FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT
USING HASHTAG GAWX.

&&

LAT...LON 3442 8397 3442 8398 3441 8397 3440 8397
      3438 8398 3433 8397 3433 8421 3455 8422
      3455 8397

$$
1 follow-up statement
384 
WGUS72 KFFC 070737
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 AM EDT WED AUG 7 2013

GAC085-187-071245-
/O.CON.KFFC.FF.W.0066.000000T0000Z-130807T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUMPKIN GA-DAWSON GA-
337 AM EDT WED AUG 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR
EASTERN DAWSON AND SOUTHWESTERN LUMPKIN COUNTIES...

AT 333 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAHLONEGA 
AND DOUGHERTY. RADAR ESTIMATES OF OVER 6 INCHES OF RAIN HAS FALLEN 
IN THE PAST 3 HOURS IN PORTIONS OF SOUTHEAST DAWSON COUNTY NEAR 
DOUGHERTY. THE BULK OF THE RAIN IS FALLING OVER SMALL TRIBUTARIES OF 
THE ETOWAH RIVER UPSTREAM OF DAWSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS...FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY
FLOWING WATER TO CARRY VEHICLES AWAY.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT
USING HASHTAG GAWX.

&&

LAT...LON 3442 8397 3442 8398 3441 8397 3440 8397
      3438 8398 3433 8397 3433 8421 3455 8422
      3455 8397

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:55 AM EDT, 43 minutes earlier.

Area forecast discussion, Aug 7, 1:55 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 AM EDT WED AUG 7 2013

.PREV DISCUSSION... /ISSUED 1038 PM EDT TUE AUG 6 2013/

UPDATED...
CONVECTION HAS DIMINISHED AND THIS TREND SHOULD CONTINUE EXCEPT FOR
THE EXTREME NORTH WHERE THE SHORT WAVE COULD STILL TRIGGER SCATTERED
SHOWERS AND ISOLATED TSTORMS. HAVE THEREFORE ADJUSTED POPS
ACCORDINGLY. OTHERWISE NO CHANGES PLANNED.

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
/ISSUED AT 347 PM EDT TUE AUG 6 2013/
ACTIVE NORTHWEST FLOW PATTERN CONTINUES...HOWEVER IT BECOMES MORE
ZONAL AT THE END OF THE SHORT TERM. REMNANTS OF DECAYING MCS HAVE
MOVED INTO TN/AL. ALL OF THE ACTIVITY THAT HAS MOVED INTO GA FROM AL
HAS DIED QUICKLY IN THE WESTERN PORTION OF THE STATE. HI RES MODELS
ARE ALL HANDLING THE REMAINDER OF THE AFTERNOON DIFFERENTLY SO
CONFIDENCE IS LOW. OVERALL THOUGH...SHOULD SEE ACTIVITY INCREASE BY
LATE THIS AFTERNOON AND CARRY INTO THE EVENING...THUS HAVE CONTINUED
HIGH END CHANCE POPS INTO TONIGHT.

MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT WITH ACTIVITY ACROSS
GEORGIA OVERNIGHT AS ANOTHER SHORTWAVE MOVES INTO THE STATE BY
MORNING. IN ADDITION...SHOULD SEE GREATER ACTIVITY ON WEDNESDAY AS
THE SHORTWAVE PROGRESSES THROUGH THE STATE. GFS MUCAPE INDICATES UP
TO 2500 J/KG OF CAPE WEDNESDAY AFTERNOON...BUT WITH EXTENSIVE CLOUD
COVERAGE ACROSS THE CWA...THIS SHOULD HELP TO LIMIT OUR INSTABILITY.
MAIN THREATS WITH TOMORROWS STORMS WILL BE WIND AND LOCALIZED
FLOODING. PW/S TOMORROW INCREASE TO OVER 2 INCHES TOMORROW...BUT
OVERALL RAINFALL AMOUNTS SHOULD BE LIMITED TO AN INCH OR LESS.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE AND THUS IN THOSE AREAS /WHICH
CANT BE PINNED DOWN/...LOCALIZED FLOODING WILL BE POSSIBLE.

TEMPS ARE CLOSE TO A BLEND.

11

LONG TERM /THURSDAY THROUGH TUESDAY/...
/ISSUED AT 347 PM EDT TUE AUG 6 2013/
NO MAJOR CHANGES WERE MADE TO THE EXTENDED PERIODS AS LONG RANGE
MODELS CONTINUE TO SHOW GOOD AGREEMENT... WITH A MOIST AND
UNSTABLE AIR MASS SUPPORTING SCATTERED TO NUMEROUS AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH SATURDAY... THEN A
COLD FRONT SAGGING INTO GA AND PROVIDING ADDED FOCUS FOR
CONVECTION DURING THE SUNDAY-TUESDAY TIME-FRAME. /39

PREV LONG TERM DISCUSSION /WEDNESDAY NIGHT THROUGH MONDAY/...
/ISSUED AT 344 AM EDT TUE AUG 6 2013/
CONVECTION WILL LIKELY BE ONGOING WEDNESDAYS NIGHT AS AN UPPER
LEVEL DISTURBANCE DROPS SOUTH ACROSS THE CWFA. THESE FEATURES CAN
BE HARD TO TIME...SO CONTINUED TO BROAD BRUSH POPS. MODELS PROG
SEVERAL SHORTWAVES TO DROP SOUTH IN THE MID LEVEL FLOW THROUGH
SATURDAY. THESE FEATURES WILL LIKELY AID IN THE DEVELOPMENT OF
CONVECTION DURING MAX HEATING. CONVECTION MAY NOT NECESSARILY BE
DIURNAL IN NATURE AND COULD LAST WELL INTO THE OVERNIGHT HOURS.
ATMOSPHERE WILL BE MORE UNSTABLE DURING THE DAYTIME WITH A HIGH
CAPE/LOW SHEAR ENVIRONMENT. WIDESPREAD SEVERE IS NOT
EXPECTED...BUT A FEW STRONG/ISOLATED SEVERE COULD DEVELOP.

A FRONT WILL SLOWLY DROP SOUTH OUT OF THE MIDDLE ATLANTIC LATE
SATURDAY INTO EARLY SUNDAY. THE FRONT IS EXPECTED TO MOVE ACROSS THE
CWFA LATER SUNDAY INTO MONDAY...BEFORE BECOMING DIFFUSE ON TUESDAY.
SHOWERS AND THUNDERSTORMS TEND TO FOCUS ALONG THE BOUNDARY.

NLISTEMAA

&&

.AVIATION...
06Z UPDATE...
CURRENTLY STILL VFR OUT THERE AT AFD TIME...BUT EXPECT MVFR AND
IFR CIGS TO DEVELOP QUICKLY OVER THE NEXT FEW HOURS...NOT LIFTING
UNTIL 14-15Z OR SO. SHRA AND TSRA MOVE IN THIS AFTERNOON...HAVE
KEPT PREVIOUS TREND OF SHRA STARTING AROUND 16Z WITH PROB30 TSRA
FROM 18-24Z. CIGS LIFT THIS AFTERNOON AND EVENING...BUT EXPECT LOW
MVFR TO IFR CIGS TO DEVELOP AGAIN THURSDAY MORNING...HAVE
INTRODUCED THEM AT 09Z FOR ATL. WINDS SE THROUGH THE PERIOD.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM-HIGH ON TIMING AND HGT OF CIGS.
HIGH ON OCCURRENCE OF CONVECTION THIS AFTERNOON...MEDIUM ON IMPACTS.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  70  90  71 /  60  30  50  30
ATLANTA         84  71  89  71 /  60  20  50  30
BLAIRSVILLE     80  67  83  67 /  70  50  50  40
CARTERSVILLE    85  71  90  71 /  70  30  50  30
COLUMBUS        89  73  92  74 /  50  20  50  20
GAINESVILLE     82  70  88  71 /  70  30  50  30
MACON           88  71  92  73 /  40  20  50  20
ROME            87  72  91  71 /  70  30  50  30
PEACHTREE CITY  85  71  89  71 /  60  20  50  30
VIDALIA         90  73  92  73 /  30  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 6, 11:22 PM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 PM EDT TUE AUG 6 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080330-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 PM EDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT AS
UPPER LEVEL DISTURBANCES CONTINUE TO MOVE ACROSS THE AREA.
LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE WEEK.
THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:08 PM EDTSpecial Weather StatementFFCGordon52 min
Aug 7, 3:34 AM EDTFlash Flood WarningFFCCherokee, Dawson, Pickens6 hr
Aug 7, 5:24 AM EDTFlash Flood WarningFFCDawson, Gilmer, Pickens6 hr
Aug 7, 5:30 AM EDTRiver Flood WarningFFCDawson, Forsyth15 hr
Aug 7, 6:06 AM EDTFlash Flood WatchFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 50 more48 hr
Aug 7, 6:53 AM EDTRiver Flood WarningFFCGilmer8 hr
Aug 7, 7:01 AM EDTFlash Flood WarningFFCGordon6 hr
Aug 7, 8:49 AM EDTFlash Flood WarningFFCCherokee, Dawson, Forsyth6 hr
Aug 7, 9:18 AM EDTRiver Flood WarningFFCGilmer5 hr
Aug 7, 9:18 AM EDTRiver Flood WarningFFCGilmer5 hr
Aug 7, 11:05 AM EDTSpecial Weather StatementFFCCoweta55 min
Aug 7, 11:14 AM EDTFlash Flood WarningFFCGilmer, Pickens6 hr
Aug 7, 11:17 AM EDTFlash Flood WarningFFCCoweta6 hr
Aug 7, 11:36 AM EDTSpecial Weather StatementFFCForsyth54 min
Aug 7, 11:58 AM EDTRiver Flood WarningFFCForsyth17 hr
Aug 7, 12:13 PM EDTRiver Flood WarningFFCCherokee28 hr
Aug 7, 12:33 PM EDTSpecial Weather StatementFFCGwinnett57 min
Aug 7, 12:57 PM EDTSpecial Weather StatementFFCBarrow, Jackson, Madison78 min
Aug 7, 1:26 PM EDTSpecial Weather StatementFFCWalker64 min
Aug 7, 1:31 PM EDTSpecial Weather StatementFFCBanks, Hall59 min
Aug 7, 2:09 PM EDTSpecial Weather StatementFFCClarke, Greene, Madison, Morgan, Oconee, Oglethorpe and 1 more66 min
Aug 7, 2:40 PM EDTAreal Flood WarningFFCCherokee6 hr
Aug 7, 2:54 PM EDTSpecial Weather StatementFFCBartow66 min
Aug 7, 3:03 PM EDTRiver Flood WarningFFCCherokee25 hr
Aug 7, 3:03 PM EDTRiver Flood WarningFFCForsyth, Fulton43 hr
Aug 7, 3:16 PM EDTSpecial Weather StatementFFCGreene, Oglethorpe, Taliaferro, Wilkes59 min
Aug 7, 3:25 PM EDTSpecial Weather StatementFFCTalbot, Upson65 min
Aug 7, 3:40 PM EDTSpecial Weather StatementFFCGordon65 min
Aug 7, 3:53 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield67 min
Aug 7, 4:18 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren57 min
Aug 7, 4:44 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Jones61 min
Aug 7, 4:57 PM EDTAreal Flood WarningFFCBanks12 hr
Aug 7, 5:00 PM EDTSpecial Weather StatementFFCGilmer, Gordon, Pickens45 min
Aug 7, 5:04 PM EDTSpecial Weather StatementFFCChattooga56 min
Aug 7, 5:08 PM EDTAreal Flood WarningFFCGilmer, Pickens12 hr
Aug 7, 5:28 PM EDTSpecial Weather StatementFFCPaulding, Polk47 min
Aug 7, 6:11 PM EDTSpecial Weather StatementFFCHaralson64 min
Aug 7, 6:19 PM EDTSpecial Weather StatementFFCFloyd56 min
Aug 7, 6:46 PM EDTSpecial Weather StatementFFCButts59 min
Aug 7, 7:31 PM EDTSpecial Weather StatementFFCCarroll59 min

Nearby

Flash Flood Warnings in Georgia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.